DEAR DR. DONOHUE: I started treatment for asthma for the first time at age 80. At first I took prednisone and albuterol. Then I had a Pulmicort inhaler. Now I am on Symbicort. The material that comes with this medicine advises that this LABA (longacting beta agonist) may increase the chance of death from asthma. Exactly what is this telling me? — E.S.
ANSWER: With asthma, there is a sudden constriction of the breathing tubes (bronchi), along with the production of thick mucus. Both block the flow of air into the lungs, and both cause asthma symptoms — shortness of breath, wheezing and coughing. Asthma changes are reversible.
Asthma medications come in three major categories. One is quick-action medicines, the kind that get to work fast to open the breathing tubes. Many of these medicines are SABAs, short-acting beta agonists. Albuterol is one example. Beta agonists dilate bronchi. Too-frequent use of the short-acting beta agonists indicates poor asthma control. They should be used only for an acute attack, and attacks should be infrequent.
The second category is cortisone drugs, the potent suppressors of inflammation. They calm airways and prevent their constriction. They also decrease mucus production. Taken by mouth, cortisone drugs have unpleasant side effects when used for long periods in high doses. Taken by inhaler, the side effects are few. Pulmicort is a cortisone inhaler drug.
The third category of drug is long-acting drugs, drugs that keep the airways less twitchy for prolonged periods. Long-acting beta agonists, LABAs, belong in this category. LABA drugs have been noted to increase the risk of serious asthma attacks, which ended in fatalities for a few. That was in the days when they were used alone. Now they have been incorporated into preparations combined with cortisone drugs. Since these dual preparations have come to the market, no drug-related asthma fatalities have been reported. The warning still exists because a LABA is part of the drug. You don’t need to worry about your medicine, Symbicort. It’s a dual medicine.
The asthma booklet explains in detail this common malady. To order a copy, write to: Dr. Donohue — No. 602W, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Canada with the recipient’s printed name and address.
DEAR DR. DONOHUE: A while back, you had information in your column about ear trouble while on a plane. This spring, we went on an airplane for my grandson’s graduation. On the flight back, my granddaughter got a terrible earache. I had the same trouble a year previously. She was crying, and we didn’t know what to do. What causes this, and what can be done for it? — B.L.
ANSWER: The earache comes from an imbalance of pressure on the outside and inside of the eardrum. It happens on ascent and descent, but it’s more common on descent. The pressure imbalance pushes the eardrum inward. That is painful.
Hundreds of readers wrote to me about Ear- Planes Ear Plugs, found in many drugstores. These earplugs lessen pressure on the eardrum. I’m convinced they work well.
Other tricks to equalize pressure include repeated yawning, gum-chewing and plugging the nose between thumb and index finger while forcing air out of the nose.
©2010 North America Synd.